|Year : 2011 | Volume
| Issue : 4 | Page : 553-555
Remifentanil apnea: Case report and review of the literature
Nissar Shaikh1, Yolande Hanssens2, André Louon1
1 Department of Anesthesiology and Intensive Care, Hamad Medical Corporation-Hamad General Hospital, Doha, Qatar
2 Department of Clinical Pharmacy, Hamad Medical Corporation-Hamad General Hospital, Doha, Qatar
|Date of Web Publication||24-Oct-2011|
Department of Anesthesiology and Intensive Care, Consultant SICU, Hamad Medical Corporation, Doha
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Remifentanil is an opioid analgesic frequently used in intensive care patients because of its rapid onset of action, potency, and ultra-short duration. If an excessive dose is given, it leads to rapid, short lasting, potentially life-threatening side effects such as apnea, bradycadia, hypotension, and rigidity, following rapid peak serum levels. We report a 36-year-old woman developing apnea with bradycardia and hypotension, following an infusion in the central venous catheter lumen that had been used for remifentanil till tracheal extubation. The patient was immediately ventilated with bag-valve-mask and improved within 8 minutes. She became fully awake, heart rate and blood pressure returned to normal, and oxygen saturation improved to 100%. Acute care physicians, intensivists, anesthesiologists, and critical care nurses should be aware of this clinical problem in order prevent it as much as possible and to initiate immediate resuscitative measures.
Keywords: Apnea, bolus dose, bradycardia, hypotension, remifentanil
|How to cite this article:|
Shaikh N, Hanssens Y, Louon A. Remifentanil apnea: Case report and review of the literature. J Anaesthesiol Clin Pharmacol 2011;27:553-5
|How to cite this URL:|
Shaikh N, Hanssens Y, Louon A. Remifentanil apnea: Case report and review of the literature. J Anaesthesiol Clin Pharmacol [serial online] 2011 [cited 2019 Dec 13];27:553-5. Available from: http://www.joacp.org/text.asp?2011/27/4/553/86608
| Introduction|| |
Intensive care patients often require continuous analgesic and sedative agents. Remifentanil is a commonly used analgesic in both intensive care and anesthesia practices. It is a potent opioid analgesic with ultra-short duration of action, extremely rapid peak effect, and an equally consistent and rapid elimination with complete cessation of effect within a maximum of 10 minutes. In clinical practice, it behaves as an "on and off switch."  These properties make remifentanil an analgesic of choice in intensive care patients. An excessive bolus dose however can cause rapid onset of potentially life-threatening side effects, such as bradycardia, hypotension, muscular rigidity, and apnea. 
We report a case of an inadvertent remifentanil bolus which induced sudden bradycadia, hypotension, and apnea. It was immediately detected and successfully managed in our surgical intensive care unit (SICU).
| Case Report|| |
A 36-year-old woman was admitted to SICU after resection of a hepatic mass. She was intubated, ventilated, and sedated with propofol and remifentanil infusion provided analgesia. On the second postoperative day, the abdominal packs were removed and hemostasis was achieved. She remained hemodynamically stable, was weaned from the ventilator, and extubated on day 4.
Propofol and remifentanil infusions were stopped 1 hour and 15 minutes before the extubation, respectively. After tracheal extubation, the patient was fully awake, breathing spontaneously, respiratory rate was 20-24 breaths per minute, oxygen saturation was 100%, and she was hemodynamically stable. Thirty minutes after extubation, the lumen of the central venous catheter, used for the remifentanil infusion up to 15 minutes prior to extubation, was used to infuse a plasma protein fraction bag at a rate 125 ml/hour.
Within 2-3 minutes, the heart rate of the patient decreased to 48 beats per minute, oxygen saturation dropped to 60%, she stopped breathing, and systolic blood pressure decreased to 86 mm of Hg [Figure 1]. She was immediately ventilated with bag-valve-mask. Atropine was given, and within 3 minutes her heart rate increased to 60 beats per minute and her blood pressure improved to 108 mm of Hg. The patient started to breathe and was fully awake after 8 minutes. Concurrently, her heart rate and blood pressure improved (72-74 beats per minute and 112-120 mm of Hg, respectively) oxygen saturation reached 100% with a respiratory rate of 22-24 breaths per minute (Oxygen supplementation 5 liters per minute was given by nasal canula). The patient remained awake, hemodynamically stable, and breathed spontaneously. She was transferred to the surgical ward on day 6 and later discharged home.
| Discussion|| |
Remifentanil is an ultra-short acting opioid analgesic which acts on mu-receptors; it has a rapid onset of action (1.3 minutes). This combined with an ultra-short duration of action and rapid elimination (3 minutes) makes remifentanil an analgesic medication of choice in ICUs. 
If an excessive remifentanil bolus dose is injected, it leads to potentially life-threatening adverse effects such as bradycardia, hypotension, muscular rigidity, and apnea.  The use of remifentanil for patient-controlled analgesia (PCA), in which the bolus dose of remifentanil range between 0.25 and 1 μg/kg has been described.  Even with this dose, 20% of the patients suffer oxygen desaturation. Ten patients were evaluated during remifentanil-PCA following cardiac surgery. Remifentanil-PCA was provided with a bolus facility of 50 pg administered over 5 minutes, followed by a 5-min lockout in combination with a background infusion. This technique seemed to be safe and effective in this group of patients. 
Bowdle et al. studied the effects of remifentanil in the immediate postoperative period; 29% patients developed respiratory adverse events. Interestingly, apnea occurred in 8.7% patients and 83% of them received a bolus dose of remifentanil.  In this study, remifentanil was connected by piggy bag into the main standard intravenous infusion line. Depending on the type of tubing used and the site of connection, the dead space of the main intravenous tubing between the port where remifentanil is inserted into the main intravenous infusion line and the patient's vein can vary from 1 to 5 ml. In these conditions, a change in the flow rate of the intravenous fluid will have a clear impact on the delivery of remifentanil. If the flow in the main intravenous tubing is suddenly increased, the amount of remifentanil contained in the dead space will be flushed abruptly into the patient's circulation, leading to a bolus effect of remifentanil mainly bradycardia, hypotension, apnea, and rigidity. 
In our patient, remifentanil was used in a standard solution of 400 μg/ml. As the patient was on higher dose (0.4 mcg/kg/minute) of remifentanil, higher concentration of drug infusion was used. 1-2 ml may have remained in the tubing and bivalve connection must have been flushed when the same port and connection were used to infuse the plasma protein fraction with higher rate (125 ml/hour). The bolus dose of the remifentanil flushed must have been around 400-800 μg. This is sufficient to cause the potentially life-threatening adverse effects encountered in this patient. Bowdle et al. have also reported a case of one patient becoming unconscious, cyanosed, and bradycardic after an intravenous line was flushed; the same line was used for remifentanil infusion.  To avoid such serious preventable clinical problems, Hug has suggested ventilation with a bag-valve-mask and following recommendations. 
- Avoid intravenous bolus and flushing of the line which was used for remifentanil infusion.
- Treat and/or prevent bradycardia and hypotension with anti-cholinergic medications.
- If apnea and rigidity occur with excessive bolus of remifentanil, it will be difficult to give positive pressure ventilation. In this situation, a short-acting muscle relaxant can be used and the patient ventilated until the effects of the bolus dose wear off.
To prevent similar incidents in our ICU in future, we started to use a more diluted remifentanil infusion, given through a dedicated cannula or connecting remifentanil infusion closer to the patient using a three way, and started to remove the infusion lines used, to place the remifentanil on hold for preparing the patient for extubation. It is essential to be aware of these rapidly occurring, potentially life-threatening effects of excessive bolus doses of remifentanil. Acute care physicians, intensivists, anesthesiologists, and critical care nurses must be aware of this to ensure proper management.
| References|| |
|1.||Hogue CW Jr, Bowdle TA, C O′Leary, Duncalf D, Miguel R, Pitts M, et al. A multicenter evaluation of total intravenous anesthesia, with remifentanil and propofol for elective in patient surgery. Anesth Analg 1996;83:279-85. |
|2.||Westmoreland C, Hoke JS, Sebel PS, Hug CC Jr, Muir KT. Pharmacokinetics of remifentanil and its major metabolites in patients undergoing elective inpatient surgery. Anesthesiology 1993;79:893-903. |
|3.||Blair JM, Hill DA, Fee JP. Patient controlled analgesia for labour using remifentanil, a feasibility study. Br J Anaesth 2001;87:415- 20. |
|4.||Krishnan K, Elliot SC, Berridge JC, Mallick A. Remifentanil patient controlled analgesia following cardiac surgery. Acta Anaesthesiol Scand 2005;49:876-9. |
|5.||Bowdle TA, Camporesi EM, Maysick L, Hogue CW Jr, Miguel RV, Pitts M, et al. A multicenter evolution of remifentanil for early postoperative analgesia. Anesth Analg 1996;83:1292-7. |
|6.||Hug C. Remifentanil-Safety Issues with a New Opioid Drug. Available from: http://www.apsf.org/resource_center/newsletter/1996/fall/Remi.html. [Last accessed on 2009 Dec 9]. |